Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2018, 8:08 PM PDT for Imperial County, California; Yuma County, Arizona. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 8:08 PM PDT (03:08 UTC)
- Expired
- Jul 9, 2018, 8:45 PM PDT
- In force
- 37 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 31 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:44 PM PDT | TSTM WND GST 51 | 3 Se Yuma, AZ | |
| Jul 9, 8:48 PM PDT | TSTM WND GST 58 | 11 Ssw Fortuna Foothill, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
495
WUUS55 KPSR 100308
SVRPSR
AZC027-CAC025-100345-
/O.NEW.KPSR.SV.W.0016.180710T0308Z-180710T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
808 PM MST MON JUL 9 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
West central Yuma County in southwestern Arizona...
Southeastern Imperial County in southeastern California...
* Until 845 PM MST/845 PM PDT/.
* At 808 PM MST/808 PM PDT/, severe thunderstorms were located along
a line extending from 9 miles southeast of Yuma Proving Ground to
near Ligurta to 9 miles south of Tacna, moving southwest at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Yuma, Somerton, Fortuna Foothills, Wellton, Blaisdell, Kinter,
Ligurta, Winterhaven and Araby.
* This includes the following highways...
AZ Interstate 8 between mile markers 1 and 32.
CA Interstate 8 between mile markers 91 and 96.
AZ Route 95 between mile markers 29 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3284 11472 3247 11472 3241 11452 3254 11386
3272 11420 3301 11423
TIME...MOT...LOC 0308Z 060DEG 38KT 3300 11426 3270 11425 3256 11397
HAIL...<.75IN
WIND...60MPH
$$
Hernandez1 follow-up statement
130
WWUS55 KPSR 100336
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
836 PM MST MON JUL 9 2018
AZC027-CAC025-100345-
/O.CON.KPSR.SV.W.0016.000000T0000Z-180710T0345Z/
Yuma AZ-Imperial CA-
836 PM MST MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
MST/845 PM PDT/ FOR WEST CENTRAL YUMA AND SOUTHEASTERN IMPERIAL
COUNTIES...
At 835 PM MST/835 PM PDT/, severe thunderstorms were located along a
line extending from 7 miles southwest of Martinez Lake to 7 miles
south of Araby to 16 miles south of Ligurta, moving southwest at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Yuma, Somerton, Fortuna Foothills, Wellton, Blaisdell, Kinter,
Ligurta, Winterhaven and Araby.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 32.
CA Interstate 8 between mile markers 91 and 96.
AZ Route 95 between mile markers 29 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3284 11472 3247 11472 3241 11452 3254 11386
3272 11420 3301 11423
TIME...MOT...LOC 0335Z 060DEG 38KT 3287 11452 3257 11451 3243 11423
HAIL...<.75IN
WIND...60MPH
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM PDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 9, 3:05 PM PDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 305 PM MST Mon Jul 9 2018 .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to bring daily thunderstorm chances to most of the region. An upper level trough moving through today and early Tuesday should enhance monsoon activity creating better chances for more widespread storms than a typical monsoon day. Temperatures will continue to trend downward through the middle of the week and then level off a few degrees below normals. && .DISCUSSION... Current radar shows showers and thunderstorms that have developed southeast and east of the Phoenix from Pinal cty. to S. Gila county with more extensive storm development taking place in south central and northern Arizona. The very strong Monsoon high pressure system remains in place over the central Rockies. It is in an excellent position to continue to provide moist easterly flow from the Gulf of Mexico and Mexico into the Desert Southwest via it's attendant south stream easterly jet. A pronounced upper level low and inverted trough seen in water vapor imagery over east AZ with a dry slot wrapping into is progged to move over our region this afternoon and evening where it will expand and dramatically decelerate. The strong easterly wave will have plenty of moisture to work with as it moves into a well conditioned Monsoon environment. Boundary layer dewpoint temperatures remain very high with 60s and 70s F being reported at the surface and 12-20C being reported through 925 and 850mb. Amidst significant mid level moisture advection from the southeast, strong sounding and model CAPE of up to 1500-2000 j/kg., and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of Monsoon threats from this afternoon through tonight. This includes the threat of severe thunderstorm winds, flash flooding and dense blowing dust. The strongest storms will be capable of producing gusts near 60mph and peak rainfall rates over 4in./hr as well as the potential for hail. High-res models indicate the prime threat areas to be from Phoenix westward to the California border. Expect a series of strong easterly outflows to span our forecast area from north to south and sweep from Maricopa and Pinal counties all the way to southeast CA. Tuesday looks to be a bit drier and more of a down day, however Tuesday night and Wednesday morning are shaping up to be another fairly active Monsoon period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storm activity over Pinal, Gila, and Yavapai Counties will converge over Maricopa County - including metro Phoenix - between 22Z- 00Z. Storms then track westward. Expect large swaths of strong surface winds from thunderstorm outflow. The winds will also cause areas of reduced visibility in blowing dust. The stronger storms will produce brief heavy rain and small hail. Anticipate much quieter conditions over metro Phoenix beginning by 03Z. However, renewed shower development is anticipated overnight but not with very strong storms. Southeast California/Southwest Arizona including KIPL and KBLH: Strong storms are expected to move out of Yavapai and Maricopa Counties and into southwest Arizona beginning by about 23Z. Storms are anticipated to track westward and weaken as they move west of the Lower Colorado River Valley. However, large swaths of strong winds and blowing dust are possible throughout the area. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: An active Monsoon pattern continues the rest of the week into early next week. As usual, south-central AZ will have better chances than areas west of there. Minimum humidities will remain above 15% with good overnight recovery. Apart from thunderstorm activity, winds will generally be light. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 9, 7:49 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
749 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM DUST STORM 3 NE TACNA 32.72N 113.92W
07/09/2018 YUMA AZ TRAINED SPOTTER
LESS THAN 100 FT VISIBILITY.
&&Local storm report, Jul 9, 7:53 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
753 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM NON-TSTM WND DMG 5 W DEER VALLEY 33.67N 112.20W
07/09/2018 MARICOPA AZ TRAINED SPOTTER
LARGE TREE DOWNED. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Jul 9, 7:55 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
755 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 SW PEORIA 33.57N 112.26W
07/09/2018 MARICOPA AZ TRAINED SPOTTER
SEVERAL DOWNED TREES. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Jul 9, 7:58 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
758 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM DUST STORM 2 WSW TACNA 32.68N 113.98W
07/09/2018 YUMA AZ TRAINED SPOTTER
200 YD VISIBILITY IN DENSE BLOWING DUST.
&&Special weather statement, Jul 9, 7:59 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
759 PM MST MON JUL 9 2018
AZZ530>532-535-536-CAZ569-100345-
Gila River Valley AZ-Southeast Yuma County AZ-Kofa AZ-
Parker Valley AZ-Yuma AZ-Palo Verde Valley CA-
759 PM MST MON JUL 9 2018
...SPECIAL WEATHER STATEMENT...
At 758 PM MST/758 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 17 miles southwest of Kofa
Wildlife Refuge to 11 miles south of Mohawk. Movement was west at 50
mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Martinez Lake, Fortuna Foothills, Wellton, Blaisdell, Tacna, Tyson,
Kinter, Ligurta, Mohawk and Roll.
This includes the following highways...
AZ Interstate 8 between mile markers 11 and 60.
AZ Route 95 between mile markers 32 and 64.
LAT...LON 3281 11452 3282 11450 3284 11452 3305 11459
3318 11387 3260 11356 3243 11440
TIME...MOT...LOC 0258Z 072DEG 42KT 3325 11414 3257 11377
HernandezLocal storm report, Jul 9, 8:08 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
808 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 7 SW PHOENIX 33.38N 112.15W
07/09/2018 MARICOPA AZ COUNTY OFFICIAL
FLOODED ROADWAYS AROUND 43RD AVE AND
BASELINE THROUGH DOBBINS RD.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:25 PM PDT | Dust Storm Warning | PSR | Imperial | 95 min |
| Jul 9, 8:44 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 31 min |
| Jul 9, 8:51 PM PDT | Dust Storm Warning | PSR | Imperial | 24 min |
| Jul 9, 9:14 PM PDT | Dust Storm Warning | PSR | Imperial | 61 min |
| Jul 9, 10:07 PM PDT | Dust Storm Advisory | PSR | Imperial | 53 min |
| Jul 9, 5:06 PM PDT | Dust Storm Advisory | PSR | Maricopa | 24 min |
| Jul 9, 5:13 PM PDT | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 9, 5:18 PM PDT | Special Weather Statement | PSR | 42 min | |
| Jul 9, 5:22 PM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 5:27 PM PDT | Dust Storm Warning | PSR | Maricopa | 63 min |
| Jul 9, 5:35 PM PDT | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 9, 5:50 PM PDT | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 25 min |
| Jul 9, 5:53 PM PDT | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 9, 6:00 PM PDT | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 9, 6:19 PM PDT | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 26 min |
| Jul 9, 6:32 PM PDT | Dust Storm Warning | PSR | Maricopa, Yuma | 58 min |
| Jul 9, 6:34 PM PDT | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 86 min |
| Jul 9, 6:35 PM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 6:46 PM PDT | Special Weather Statement | PSR | 44 min | |
| Jul 9, 6:59 PM PDT | Dust Storm Warning | PSR | Yuma | 31 min |
| Jul 9, 7:22 PM PDT | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 9, 7:22 PM PDT | Special Weather Statement | PSR | Yuma | 38 min |
| Jul 9, 7:59 PM PDT | Special Weather Statement | PSR | Yuma | 46 min |
| Jul 9, 9:24 PM PDT | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 10, 2:11 PM PDT | Special Weather Statement | PSR | 34 min | |
| Jul 10, 2:26 PM PDT | Special Weather Statement | PSR | Gila | 34 min |
| Jul 10, 2:47 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 2:49 PM PDT | Special Weather Statement | PSR | Pinal | 41 min |
| Jul 10, 2:50 PM PDT | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 10, 3:32 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 3:38 PM PDT | Special Weather Statement | PSR | 52 min | |
| Jul 10, 3:48 PM PDT | Dust Storm Warning | PSR | Maricopa, Pinal | 27 min |
| Jul 10, 4:04 PM PDT | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 10, 4:06 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 39 min |
| Jul 10, 4:13 PM PDT | Dust Storm Warning | PSR | Maricopa, Pinal | 47 min |
| Jul 10, 4:16 PM PDT | Special Weather Statement | PSR | Pinal | 29 min |
| Jul 10, 4:23 PM PDT | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Jul 10, 4:38 PM PDT | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:53 PM PDT | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:56 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 49 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.